New York, 2004

Flash Flood in New York, July 7, 2004

July 7, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 2:50 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:50 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT WED JUL 7 2004

.SHORT TERM (TONIGHT - FRIDAY)...
SHORT WAVE OVER THE OHIO VALLEY ALONG WITH PREFRONTAL TROF CROSSING
CWA LATER THIS EVENING WILL CONTINUE WIDESPREAD AREA OF CONVECTION
INTO THE EVENING HOURS. CAPE AND WIND FIELDS NOT VERY IMPRESSIVE FOR
DEVELOPMENT OF SVR CONVECTION BUT K INDEX/WARM CLOUD LAYER AND HIGH
PWATS INDICATE THE POTENTIAL FOR TORRENTIAL DOWNPOURS IN ANY STRONG
CONVECTION. ETA MODEL SHOWS STRONG UVV OVER CWA BETWEEN 00-06Z, THIS
IS IN RESPONSE TO SHORT WAVE, UPPER LEVEL DIVERGENCE AND ASSOCIATED
MID LEVEL JET ALTHOUGH NOT VERY STRONG. BY LATE EVENING CONVECTION
SHOULD DIMINISH ACROSS WESTERN ZONES AND AROUND 06Z CNTRL AND
EASTERN ZONES.

THURSDAY...SFC COLD FRONT CROSSES REGION LATE MORNING/EARLY
AFTERNOON PERIOD. ETA MODEL SOUNDINGS INDICATE CAPES AROUND 1000
J/KG. MID/UPPER LEVELS DRY OUT SIGNIFICANTLY BUT ENOUGH LOW LEVEL
MOISTURE AND CAPE CONTINUE TO JUSTIFY AFTERNOON CHC POPS FOR TSRA.

THURSDAY NIGHT/FRIDAY...AFTER LINGERING EVENING ACTIVITY ACROSS
EASTERN ZONES CONVECTION WILL DISSIPATE. SFC HIGH PRESSURE WILL NOSE
IN ONFRIDAY BUT H5 COLD POOL AND LOW LEVEL MOISTURE WILL MAKE FOR A
PARTLY SUNNY BUT RATHER COOL DAY FOR MID SUMMER.

.LONG TERM (FRI NIGHT - WED)...
MODELS INDICATING 500 MB ZONAL FLOW REGIME BECOMING ESTABLISHED
ACROSS US/CAN BORDER BY THE WEEKEND.  LOOKS LIKE FLOW WILL HAVE MORE
A WNW SLANT ATTM...AND WITH LOW PRESSURE ENTRENCHED IN VCINITY OF
HUDSONS BAY...EXPECTED FLOW TO BE FAIRLY ENERGENTIC...PARTICUARLY
AFTER THE WEEKEND.  TATHER THAN TRY TO TIME FEATURES OR DETERMINE
WHAT IS CONV FEEDBACK...HAVE OPTED TO JUST PAINT THE EARLY PART OF
NEXT WEEK WITH CHC POPS.

HAVE GONE SLIGHTLY ABOVE NORMAL WITH MAX TEMPS THROUGH THE
PERIOD...ALTHOUGH 850 TEMPS ARE DOWN A BIT FROM PREVIOUS MODEL RUNS.

&&

.AVIATION...
IN GENERAL...EXPECT SHRA/TSRA TO POP UP AT ANY TIME THIS AFTERNOON
AND EVE...WITH ANY CONVECTION PRODUCING MVFR VIS WITH BRIEF IFR/LIFR
VISBYS IN VERY HEAVY RAIN AND FOG.  MOST SIGNIFICANT CONVECTION
LOOKS LIKE IT WILL OCCUR IN THE 22Z-03Z TIMEFRAME.  CONVECTION
EXPECTED TO WEAKEN AND DISSIPATE AROUND 06Z.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...RRM
LONG TERM/AVIATION...CEMPA
Hazardous weather outlook, Jul 7, 3:34 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 AM EDT WED JUL 7 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071033-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
434 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS LATE THIS MORNING AND EARLY AFTERNOON WILL
BECOME MORE NUMEROUS LATE IN THE DAY AND THIS EVENING.  ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, Jul 7, 5:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT WED JUL 7 2004

NYZ015>018-072300-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
601 PM EDT WED JUL 7 2004

...THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS MOVING INTO
THE AREA...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CLUSTER WITH HEAVY RAINFALL...NEAR PENN YAN MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...CANOGA AND UNION
SPRINGS AT 630 PM...AUBURN AND SKANEATELES AT 645 PM...MARYSVILLE AND
ELBRIDGE AT 700 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE AND A HALF INCHES IN ONE HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING IN TOWNS AND LOW LYING AREAS. WINDS MAY ALSO GUST
AROUND 35 MPH AS THESE STRONG STORMS MOVE THROUGH THE AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF THE STORM STRENGTHENS...BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB
Special weather statement, Jul 7, 5:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT WED JUL 7 2004

NYZ036-037-072315-
MADISON NY-ONEIDA NY-
622 PM EDT WED JUL 7 2004

...THUNDERSTORM WITH HEAVY RAIN AND BRIEF GUSTY WINDS MOVING INTO
THE AREA...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAINFALL AND POSSIBLE WIND GUSTS
AROUND 35 MPH...ALONG A LINE EXTENDING FROM ONEIDA TO LAFAYETTE TO
CORTLAND....MOVING EAST AT 20 MPH.

THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...STOCKBRIDGE AND
PETERBORO AT 645 PM...YORKVILLE AND NEW YORK MILLS AT 700
PM...DEERFIELD AND MORRISVILLE AT 715 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE AND A HALF INCHES ARE POSSIBLE IN A SHORT
AMOUNT OF TIME. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING OF TOWN ROADS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB

The radar

The Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chemung

When
July 7, 5:35 PM EST to 10:00 PM EST
Where
Chemung County, Erin
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Thunderstorms with heavy rain caused flash flooding. Laurel Hill Road in the town of Erin was closed due to water on the road from a creek out of its banks. A few underpasses were flooded in other parts of the county. 2 to 4 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415821.